Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 24, 2017, 12:29 PM CDT for Cuming County, Thurston County, Wayne County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2017, 12:29 PM CDT (17:29 UTC)
- Expired
- Aug 24, 2017, 1:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cuming County, NE, Thurston County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808
WUUS53 KOAX 241729
SVROAX
NEC039-173-179-241815-
/O.NEW.KOAX.SV.W.0243.170824T1729Z-170824T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1229 PM CDT THU AUG 24 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
East central Wayne County in northeastern Nebraska...
Northeastern Cuming County in northeastern Nebraska...
West central Thurston County in northeastern Nebraska...
* Until 115 PM CDT
* At 1229 PM CDT, a severe thunderstorm was located 6 miles south of
Wakefield, or 26 miles south of Ponca, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pender, Thurston, Omaha Reservation and Winnebago Reservation.
This includes Highway 77 in Nebraska near mile marker 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4217 9692 4225 9684 4212 9643 4204 9675
TIME...MOT...LOC 1729Z 300DEG 21KT 4218 9682
HAIL...1.00IN
WIND...60MPH
$$
DEE2 follow-up statements
551
WWUS53 KOAX 241755
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1255 PM CDT THU AUG 24 2017
NEC039-173-179-241815-
/O.CON.KOAX.SV.W.0243.000000T0000Z-170824T1815Z/
Wayne NE-Cuming NE-Thurston NE-
1255 PM CDT THU AUG 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN WAYNE...NORTHEASTERN CUMING AND WEST CENTRAL
THURSTON COUNTIES...
At 1255 PM CDT, a severe thunderstorm was located near Pender, or 31
miles south of Ponca, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pender, Thurston, Omaha Reservation and Winnebago Reservation.
This includes Highway 77 in Nebraska near mile marker 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Omaha.
&&
LAT...LON 4217 9692 4220 9678 4212 9643 4204 9675
TIME...MOT...LOC 1755Z 316DEG 14KT 4211 9678
HAIL...1.00IN
WIND...60MPH
$$
DEE907
WWUS53 KOAX 241808
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
108 PM CDT THU AUG 24 2017
NEC039-173-179-241817-
/O.EXP.KOAX.SV.W.0243.000000T0000Z-170824T1815Z/
Wayne NE-Cuming NE-Thurston NE-
108 PM CDT THU AUG 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE...
NORTHEASTERN CUMING AND WEST CENTRAL THURSTON COUNTIES WILL EXPIRE AT
115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4217 9692 4220 9678 4212 9643 4204 9675
TIME...MOT...LOC 1807Z 300DEG 21KT 4208 9671
$$
DEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:29 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 24, 12:29 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1229 PM CDT Thu Aug 24 2017 .UPDATE... Issued at 609 AM CDT Thu Aug 24 2017 Have updated the forecast to include much higher pops for ongoing activity in northeast NE and northwest IA this morning. && .SHORT TERM...(Today through Saturday) Issued at 322 AM CDT Thu Aug 24 2017 Scattered showers and storms are moving across parts of NE, IA, and SD this morning, just starting to work into northeast NE. Subjective 00Z upper-air analysis indicates an upper-level low now centered in QB, with upper-level ridge axis from WY/MT into SK, and with northwesterly/cyclonic flow across the north central US, while weak and broad ridging dominated the southern US. An 850mb high was centered around the IA/MO border, with broad ridging across the southern Plains to upper Midwest. Moisture was returning on the western edge of the high, with a narrow band of 8C+ dewpoints from western NE to northern SD associated with southerly wind component. Surface ridge at 07Z extended from western ON through the MS River valley, with a surface low centered in southeastern MT. Main forecast concern is shower/storm potential through Saturday. Through the last week or so, the CAMs have had something of a dry/slow-onset bias for convection; this morning, the CAMs are capturing ongoing convection well, while it's the parameterized models that are not seeing ongoing activity. HRRR/RAP bring ongoing activity into northeast NE to northwest IA through this morning, with at least isolated to scattered showers/storms festering through the day and gradually dropping southward toward east central NE. Have leaned toward these wetter solutions and increased POPs through the day today. Synoptic support for precipitation actually improves later today and this evening, with a shortwave dropping through the northwesterly flow. This, with continued 850mb southerly winds providing warm/moist air advection, should allow for expanding shower/storm coverage this evening, though perhaps more in central NE. Do think activity will trend downward/quieter tonight as the evening activity slides southward, and have trimmed POPs somewhat tonight. A little shower/storm activity could linger on the nose of the low-level jet in northeast NE into the late night/Friday morning. Pattern doesn't change much on Friday, with continued southerly 850mb flow providing continued moisture advection into central to northeast NE/northwest IA, northwesterly upper-level flow, and surface low well west of the area. Have low confidence on whether showers/storms will fester on Friday and have pretty much left the blend alone, but suspect there is about an equal chance that the area could be totally dry during the day or that festering isolated to scattered showers/storms like the ongoing activity could be present on Friday, too. By Friday evening, another shortwave trough is progged to slide across SD, drawing the surface low further east and closer to northeastern NE. Showers/storms look likely to develop in southeast SD through the evening and continue overnight, filling southward into northeast NE and eventually into northwest IA. Again, showers/storms should clear out of the area in the morning as the shortwave pulls away, with the surface low weakening into a trough. .LONG TERM...(Saturday night through Wednesday) Issued at 322 AM CDT Thu Aug 24 2017 As a deeper upper-level low digs into the upper Midwest on Saturday night into Sunday, the lingering surface front across the Dakotas will drop southward through eastern NE/western IA. Model solutions continue to range from a nearly dry frontal passage with just isolated showers/storms to a washout across the area, and chance POPs in the blend will ride for now. Either way, the front and its associated precipitation (if any) does seem likely to move through by later Sunday, with a surface high and mid-level ridge moving in behind it for Sunday night and Monday. After that, model blends are dry through Wednesday as an upper-level ridge locks into the Rockies and an upper-level trough/potential tropical cyclone remnant interact to the east. Temperatures should remain near to below normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1226 PM CDT Thu Aug 24 2017 Scattered thunderstorms across northeast Nebraska this afternoon and again this evening will keep a small mention of thunderstorms in KOFK TAF. Activity is progged to remain out of both KLNK and KOMA with mainly thin high clouds over the area through the night. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...DeWald SHORT TERM...Mayes LONG TERM...Mayes AVIATION...Kern
Hazardous weather outlook, Aug 24, 7:00 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 700 AM CDT Thu Aug 24 2017 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065- 066-250200- Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope- Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax- Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster- 700 AM CDT Thu Aug 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms are possible today and tonight for central to northeastern Nebraska into northwestern Iowa. Widespread severe weather is not likely, but small hail and gusty winds are possible in the strongest storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Chances for on-and-off thunderstorms continue from Friday through Sunday. ..SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed today or tonight. IAZ079-080-090-091-NEZ067-068-078-088>093-250200- Mills-Montgomery-Fremont-Page-Cass-Otoe-Saline-Jefferson-Gage- Johnson-Nemaha-Pawnee-Richardson- 700 AM CDT Thu Aug 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Chances for thunderstorms return on Friday evening, with on and off chances of storms through Monday. ..SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 24, 9:57 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
957 AM CDT THU AUG 24 2017
NEZ011-241530-
Knox NE-
957 AM CDT THU AUG 24 2017
...Significant Weather Advisory for SOUTHWESTERN KNOX COUNTY UNTIL
1030 AM CDT...
At 956 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Niobrara, or 26 miles southwest of Tyndall, moving
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Verdigre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4265 9830 4274 9830 4279 9825 4257 9786
4247 9807 4260 9831
TIME...MOT...LOC 1456Z 299DEG 23KT 4270 9822
DEESpecial weather statement, Aug 24, 10:29 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1029 AM CDT THU AUG 24 2017
NEZ011-012-241600-
Cedar NE-Knox NE-
1029 AM CDT THU AUG 24 2017
...Significant Weather Advisory for EAST CENTRAL KNOX AND SOUTHERN
CEDAR COUNTIES UNTIL 1100 AM CDT...
At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bloomfield, or 15 miles south of Lewis And Clark
State Recreation Area, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hartington, Bloomfield, Coleridge, Pleasant Valley, Belden and Camp
Assurance.
This includes the following highways...
Highway 81 in Nebraska between mile markers 191 and 200.
Highway 20 in Nebraska near mile marker 385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4254 9702 4240 9722 4242 9732 4259 9772
4275 9760
TIME...MOT...LOC 1529Z 298DEG 32KT 4264 9758
DEESpecial weather statement, Aug 24, 11:15 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1115 AM CDT THU AUG 24 2017
NEZ011-012-017-018-032-033-241645-
Stanton NE-Cedar NE-Pierce NE-Knox NE-Cuming NE-Wayne NE-
1115 AM CDT THU AUG 24 2017
...Significant Weather Advisory for WAYNE...NORTHWESTERN CUMING...
NORTHEASTERN PIERCE...SOUTHEASTERN KNOX...SOUTHWESTERN CEDAR AND
NORTHEASTERN STANTON COUNTIES UNTIL 1145 AM CDT...
At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Osmond, or 26 miles north of Norfolk, moving
southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wayne, Randolph, Osmond, Wausa, Winside, Carroll, Belden, Magnet,
McLean, Sholes, 8 Miles South Of Wayne, The Highway 81 And 20
Junction and Camp Assurance.
This includes the following highways...
Highway 81 in Nebraska between mile markers 174 and 186.
Highway 20 in Nebraska between mile markers 363 and 385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4235 9701 4226 9701 4226 9687 4205 9703
4237 9768 4253 9756
TIME...MOT...LOC 1615Z 298DEG 49KT 4242 9752
DEESpecial weather statement, Aug 24, 11:31 AM CDT, 58 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1131 AM CDT THU AUG 24 2017 NEZ011-012-017-018-241700- Cedar NE-Pierce NE-Knox NE-Wayne NE- 1131 AM CDT THU AUG 24 2017 ...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHEASTERN PIERCE...SOUTHEASTERN KNOX AND SOUTHWESTERN CEDAR COUNTIES UNTIL NOON CDT... At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Wausa, or 28 miles north of Norfolk, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Randolph, Osmond, Wausa, Belden, Magnet, McLean, Sholes, The Highway 81 And 20 Junction and Camp Assurance. This includes the following highways... Highway 81 in Nebraska between mile markers 174 and 186. Highway 20 in Nebraska between mile markers 367 and 390. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Omaha. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4239 9768 4255 9757 4243 9711 4219 9727 TIME...MOT...LOC 1631Z 295DEG 15KT 4244 9754 DEE
Special weather statement, Aug 24, 11:52 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1152 AM CDT THU AUG 24 2017
NEZ015-018-241715-
Thurston NE-Wayne NE-
1152 AM CDT THU AUG 24 2017
...Significant Weather Advisory for NORTHEASTERN WAYNE AND
NORTHWESTERN THURSTON COUNTIES UNTIL 1215 PM CDT...
At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wayne, or 25 miles northeast of Norfolk, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Wayne, Wakefield, Emerson and Winnebago Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4231 9702 4226 9702 4227 9673 4228 9672
4216 9677 4216 9694 4225 9711 4230 9704
TIME...MOT...LOC 1652Z 303DEG 24KT 4226 9702
DEELocal storm report, Aug 24, 12:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1214 PM CDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM TSTM WND GST 2 E WAYNE 42.24N 96.98W
08/24/2017 M58 MPH WAYNE NE AWOS
&&
BARJENBRUCHThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:29 AM CDT | Special Weather Statement | OAX | Knox | 31 min |
| Aug 24, 4:53 AM CDT | Special Weather Statement | OAX | Knox | 37 min |
| Aug 24, 5:46 AM CDT | Special Weather Statement | OAX | Pierce | 29 min |
| Aug 24, 6:18 AM CDT | Special Weather Statement | OAX | Pierce | 27 min |
| Aug 24, 7:30 AM CDT | Special Weather Statement | OAX | Pierce | 30 min |
| Aug 24, 8:56 AM CDT | Special Weather Statement | OAX | Pierce | 49 min |
| Aug 24, 9:09 AM CDT | Severe Thunderstorm Warning | OAX | Pierce, Wayne | 36 min |
| Aug 24, 9:55 AM CDT | Special Weather Statement | OAX | Knox | 35 min |
| Aug 24, 9:57 AM CDT | Special Weather Statement | OAX | Knox | 33 min |
| Aug 24, 10:29 AM CDT | Special Weather Statement | OAX | Cedar | 31 min |
| Aug 24, 10:33 AM CDT | Areal Flood Advisory | OAX | Cedar, Knox | 3 hr |
| Aug 24, 10:35 AM CDT | Areal Flood Advisory | OAX | Antelope, Pierce | 3 hr |
| Aug 24, 11:15 AM CDT | Special Weather Statement | OAX | Wayne | 30 min |
| Aug 24, 11:31 AM CDT | Special Weather Statement | OAX | Pierce | 29 min |
| Aug 24, 11:52 AM CDT | Special Weather Statement | OAX | Wayne | 23 min |
| Aug 24, 12:02 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston, Wayne | 28 min |
| Aug 24, 12:40 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Wayne | 35 min |
| Aug 24, 1:21 PM CDT | Special Weather Statement | OAX | Cuming | 24 min |
| Aug 24, 1:47 PM CDT | Special Weather Statement | OAX | Wayne | 28 min |
| Aug 24, 3:07 PM CDT | Special Weather Statement | OAX | Cedar | 23 min |
| Aug 24, 3:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.